PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

(Click the link to comment and to vote – voting not working through email, sorry!)

A 2yo child is brought in after having taken some of Grandma’s “heart medicine.” Because the pills are kept in an unlabeled box and not their original container, the parents don’t know what the medication was. The child has sinus bradycardia with frequent PVC’s on the ECG, a blood glucose of 90; electrolytes on the i-stat are normal except for a slightly elevated potassium level.

Which is the most likely drug?
CardiologyTox

pemsou5_wp • April 24, 2018


Previous Post

Next Post

Comments

  1. Kelly April 27, 2018 - 4:49 pm Reply

    C. Digoxin. While beta-blockers, Ca channel blockers, and digoxin are all associated with sinus bradycardia and AV block rhythms on ECG, only digoxin is associated with frequent PVCs. Digoxin can also result in a variety of other dysrhythmias, and digoxin toxicity is one of the few causes of bidirectional ventricular tachycardia. Hyperkalemia is seen in more severe digoxin toxicities. Beta-blocker overdose can result in hypoglycemia, and Ca channel blocker overdose in hyperglycemia. Furosemide overdose would lead to dehydration and therefore tachycardia, as well as hypokalemia and hypochloremic alkalosis.

Leave a Reply

Your email address will not be published / Required fields are marked *